Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 15, NWS Mobile, AL

June 7, 2020Baldwin County, Mobile County, Washington County, Alabama; 4 counties in Mississippi

NWS Mobile, AL issued this flash flood warning at Jun 7, 2020, 10:38 PM CDT for Baldwin County, Mobile County, Washington County, Alabama; 4 counties in Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 10:38 PM CDT (03:38 UTC)
Expired
Jun 8, 2020, 4:45 AM CDT
In force
6 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, AL, Mobile County, AL, Washington County, AL, George County, MS, Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS54 KMOB 080338
FFWMOB
ALC003-097-129-MSC039-041-111-153-080945-
/O.NEW.KMOB.FF.W.0015.200608T0338Z-200608T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1038 PM CDT Sun Jun 7 2020

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Central Baldwin County in southwestern Alabama...
  Northern Mobile County in southwestern Alabama...
  Southern Washington County in southwestern Alabama...
  Northeastern George County in southeastern Mississippi...
  Greene County in southeastern Mississippi...
  Perry County in southeastern Mississippi...
  Southern Wayne County in southeastern Mississippi...

* Until 445 AM CDT Monday.

* At 1037 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Saraland, Bay Minette, Satsuma, Robertsdale, Citronelle, Creola, 
  Loxley, Chatom, Richton, Leakesville, Chunchula, Stockton, 
  Stapleton, Clara, Deer Park, Gulfcrest, Axis, Tibbie, Beaumont and 
  Calvert.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3143 8915 3143 8894 3164 8894 3153 8832
      3121 8794 3116 8794 3116 8797 3115 8797
      3116 8788 3105 8775 3052 8748 3056 8779
      3071 8793 3101 8865 3112 8914

FLASH FLOOD...RADAR INDICATED

$$

MOB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:39 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 7, 6:39 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
639 PM CDT Sun Jun 7 2020

.AVIATION...
00Z issuance...Tropical storm conditions continue over TAF sites
with winds expected to gradually subside overnight from east to
west as Tropical Storm Cristobal gradually lifts north over
Louisiana. TAF sites are expected to remain primarily in the MVFR
category except in the heavier bands of rainfall where conditions
will deteriorate into IFR to even LIFR tonight. Conditions are
expected to slowly improve tomorrow with flying conditions by
late Monday morning through afternoon being generally a mix of
MVFR and VFR with scattered to numerous showers and southerly
winds of 10 to 15 knots gusting to 25 knots. /08

&&

.PREV DISCUSSION... /issued 415 PM CDT Sun Jun 7 2020/

NEAR TERM UPDATE /Now Through Monday/...Tropical Storm Cristobal
expected to start taking a more north to northwestward track and
move from the Southeast Louisiana coast and propagate slowly
northwestward this evening. This will maintain high rain chances
through Monday as bands of rain move over the area and expand
inland. The heaviest rainfall amounts are expected primarily over
portions of SE Mississippi and SW Alabama.

Below is a summary of the impacts associated with Cristobal across
our area through Monday:

- A Tropical Storm Warning remains in effect for extreme southeast
  MS, extreme southwest AL and the northwest FL coast, where
  tropical storm force winds and/or gusts have occurred this
  afternoon and are expected to continue to continue tonight
  especially with the stronger rainbands.

- Dangerous surf heights with 9-12 foot breakers will continue
  through 7 pm CDT Monday, while a HIGH risk of deadly rip
  currents continues along area beaches through Tuesday night.
  Coastal flooding of 1-3 feet above ground level can be expected
  along low lying areas along the coast, bays, and sounds during
  periods of high tide during the late morning/early afternoon
  hours today and Monday.

- Heavy rainfall will be likely and flooding is possible through
  Monday morning, especially across southeast MS, and extreme
  southwest AL, where 4-8 inches of rain with isolated totals
  around 12 inches possible. Rainfall amounts up to 3 inches with
  locally higher totals are possible across northwest FL. A Flash
  Flood Watch remains in effect across southeast MS, southwestern
  AL, and the northwest FL panhandle.

- A wind advisory has been issued for some inland counties of SW AL
  and NW FL panhandle until Monday morning. across the Gulf
  towards the coast of Louisiana. A strong southeasterly to
  southerly flow is expected tonight as Cristobal moves into
  Louisiana.

- There continues a threat for a few tornadoes mainly this
  afternoon and tonight across southeast MS, portions of southwest
  AL, and the northwest FL panhandle. Tornado watch 266 remains in
  effect for the Alabama counties of Mobile and Baldwin as well as
  George and Stone counties in Mississippi into this afternoon./08

SHORT TERM /Monday night Through Wednesday night/...Cristobal is
expected to be well inland, over the Arkansas/Missouri area,
Monday evening and become absorbed into an upper trof advancing
eastward across the Plains. Drier air will begin slowly filtering
into the area in its wake so rainfall intensity/totals should
decrease although PoPs will remain relatively high as the region's
weather will be influenced by an upper level trough and afternoon
instability on Tuesday and a cold front pushing through the area
Wednesday through Wednesday night.

A moderate southerly fetch and large swells will keep a high risk
of rip currents going through Wednesday morning. Conditions are
expected to warrant a high surf warning and coastal flood advisory
through 7 pm CDT Monday. Lows Monday night through Wednesday
night will generally range from the lower 70s inland to the mid
70s near the coast. Highs Tuesday and Wednesday will range from
the mid to upper 80s. /08

EXTENDED TERM /Thursday Through Sunday/...An upper ridge builds
over the region Thursday providing a dry northerly flow and quiet
weather into the weekend. Afternoon temperatures will climb into
the upper 80s to low 90s. While overnight lows will range from the low
to mid 60s inland to upper 60s to mid 70s near and along the
coast. /08

MARINE...Tropical storm force winds and building seas will
continue this evening as Tropical Storm Cristobal advances
northwestward across Louisiana. The strong onshore flow then
gradually subsides through Tuesday as Cristobal moves well inland
and weakens. Please refer to the National Hurricane Center for the
latest advisory on Cristobal. /08

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Monday afternoon for ALZ051>053-
     261>266.

     Wind Advisory until 10 AM CDT Monday for ALZ051>053-059-262.

     Tropical Storm Warning for ALZ261-263>266.

     High Rip Current Risk through Wednesday morning for ALZ265-266.

     Coastal Flood Advisory until 7 PM CDT Monday for ALZ263>266.

     High Surf Warning until 7 PM CDT Monday for ALZ265-266.

FL...Flash Flood Watch through Monday afternoon for FLZ201>206.

     Wind Advisory until 10 AM CDT Monday for FLZ201-203-205.

     Tropical Storm Warning for FLZ202-204-206.

     High Rip Current Risk through Wednesday morning for FLZ202-204-
     206.

     Coastal Flood Advisory until 7 PM CDT Monday for FLZ202-204-206.

     High Surf Warning until 7 PM CDT Monday for FLZ202-204-206.

MS...Flash Flood Watch through Monday afternoon for MSZ067-075-076-
     078-079.

     Wind Advisory until 10 AM CDT Monday for MSZ067-075-076.

     Tropical Storm Warning for MSZ078-079.

GM...Tropical Storm Warning for GMZ630>635-650-655-670-675.

     Small Craft Advisory until 6 AM CDT Monday for GMZ636.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Local storm report, Jun 7, 6:34 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
634 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     STORM SURGE      PENSACOLA               30.43N 87.19W
06/07/2020                   ESCAMBIA           FL   BROADCAST MEDIA

            MINOR COASTAL FLOODING REPORTED ON BAYOU
            TEXAR AND BAYOU GRANDE BEHIND NAS PENSACOLA.
            PEAK WATER LEVEL AT THE PENSACOLA TIDAL
            GAUGE WAS 2.58 FT MHHW AT 1 PM.

0618 PM     STORM SURGE      3 SSW ALABAMA PORT      30.32N 88.14W
06/07/2020                   MOBILE             AL   PUBLIC

            THE CAUSEWAY ON HWY 193 NORTH OF THE DAUPHIN
            ISLAND BRIDGE IS FLOODED AND CLOSED. PEAK
            WATER VALUE AT THE DAUPHIN ISLAND TIDAL
            GAUGE WAS 2.78 FT MHHW AT 242 PM.

0400 PM     STORM SURGE      2 NE HOLLINGERS ISLAND  30.57N 88.09W
06/07/2020                   MOBILE             AL   OFFICIAL NWS OBS

            FLOODING AT THE FOOT OF THE DOG RIVER BRIDGE
            ON DAUPHIN ISLAND PARKWAY. PEAK WATER LEVEL
            AT THE DOG RIVER BRIDGE TIDAL GAUGE WAS 2.88
            FT MHHW AT 4PM.

1254 PM     STORM SURGE      MON LOUIS               30.45N 88.11W
06/07/2020                   MOBILE             AL   OFFICIAL NWS OBS

            FLOODING ALONG THE FOWL RIVER INCLUDING
            FLOODING AT PELICAN REEF MARINA AND GATES OF
            FOWL RIVER MARINA. MAXIMUM READING AT THE
            EAST FOWL RIVER TIDAL GAUGE WAS 3.1 FT MHHW
            AT 1254PM.

0556 PM     STORM SURGE      2 E PINTO ISLAND        30.68N 87.99W
06/07/2020                   BALDWIN            AL   OFFICIAL NWS OBS

            EASTBOUND LANES OF THE US HWY 90 CAUSEWAY
            ARE CLOSED DUE TO FLOODING. WATER ALSO ON
            PARTS OF THE WESTBOUND LANES. PEAK WATER
            LEVEL AT THE COAST GUARD SECTOR MOBILE TIDAL
            GAUGE WAS 3.15 FT MHHW.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:23 PM CDTFlash Flood WarningMOBBaldwin6 hr
Jun 7, 8:09 PM CDTSpecial Marine WarningMOB66 min
Jun 7, 9:02 PM CDTFlash Flood WarningMOBMobile6 hr
Jun 7, 9:47 PM CDTSpecial Marine WarningMOB43 min
Jun 7, 9:50 PM CDTRiver Flood WarningMOBMobile21 days
Jun 7, 11:54 PM CDTCoastal Flood WarningMOBBaldwin, Mobile19 hr
Jun 8, 12:36 AM CDTFlash Flood WarningMOBBaldwin, Choctaw, Clarke, Monroe, Washington6 hr
Jun 8, 1:42 AM CDTFlash Flood WarningMOBButler, Clarke, Conecuh, Covington, Crenshaw, Monroe and 1 more6 hr
Jun 8, 5:04 AM CDTAreal Flood WarningMOBBaldwin, Mobile, Washington12 hr
Jun 8, 6:18 AM CDTFlash Flood WarningMOBMobile, Washington6 hr
Jun 8, 7:09 AM CDTGale WarningMOB3 hr
Jun 8, 7:09 AM CDTSmall Craft AdvisoryMOB15 hr
Jun 8, 12:14 PM CDTFlash Flood WarningMOBMobile, Washington6 hr
Jun 8, 12:48 PM CDTSpecial Marine WarningMOB87 min
Jun 8, 1:16 PM CDTSpecial Weather StatementMOBMobile44 min
Jun 8, 1:57 PM CDTHigh Surf AdvisoryMOBBaldwin, Mobile14 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.